Alert archive / New York / Gale Warnings in 2017

Gale Warning 23, NWS New York, NY

May 14, 2017

NWS New York, NY issued this gale warning at May 14, 2017, 6:03 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2017, 6:03 AM EDT (10:03 UTC)
Expired
May 14, 2017, 12:00 PM EDT
In force
6 hr
Issued by
NWS New York, NY

The text

As transmitted.

699 
WHUS71 KOKX 141003
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
603 AM EDT SUN MAY 14 2017

...ROUGH CONDITIONS INTO MONDAY......

ANZ350-141600-
/O.EXP.KOKX.GL.W.0022.000000T0000Z-170514T1000Z/
/O.NEW.KOKX.GL.W.0023.170514T1003Z-170514T1600Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
603 AM EDT SUN MAY 14 2017

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT UNTIL NOON EDT TODAY.

* WINDS AND SEAS...NORTH WINDS 20 TO 30 KT WITH GUSTS UP TO 35 
  KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ353-141815-
/O.EXP.KOKX.GL.W.0022.000000T0000Z-170514T1000Z/
/O.EXA.KOKX.SC.Y.0054.000000T0000Z-170514T2000Z/
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
603 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON.

* WINDS AND SEAS...NORTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 
  30 KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ345-141815-
/O.CAN.KOKX.SC.Y.0054.000000T0000Z-170514T1600Z/
/O.EXA.KOKX.SC.Y.0055.170515T0400Z-170515T2200Z/
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
603 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
MONDAY. 

* WINDS...NORTHWEST 10 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ330-340-141600-
/O.CON.KOKX.SC.Y.0054.000000T0000Z-170514T1600Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
603 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...NORTH 15 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ355-141815-
/O.CON.KOKX.SC.Y.0054.000000T0000Z-170514T2000Z/
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
603 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ335-338-141815-
/O.CON.KOKX.SC.Y.0055.170515T0400Z-170515T2200Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
603 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM EDT MONDAY...

* WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at May 14, 4:39 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 14, 4:39 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
439 AM EDT Sun May 14 2017

.SYNOPSIS...
Deepening low pressure passes east of Montauk today and off the New
England coast tonight. High pressure then gradually builds back into
the region on Monday as the low pressure starts to move towards the
northeast. The high settles over the region by Tuesday and will be
followed followed by a warm front passage Tuesday night into
Wednesday. A cold front then moves through Thursday night into
Friday morning, followed by a return to high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Deepening low pressure is moving south and east of Montauk early
this morning and will continue to track to the north and east off
the New England coast tonight. The rain has largely ended across the
Lower Hudson Valley, NE NJ, NYC Metro, southwestern CT, and western
LI. Light rain bands continue across eastern LI and southeastern CT,
but will taper off from west to east this morning as the low moves
to the NE.

On the heels of the coastal low is an impressive upper low and
associated vort max that is diving SE within the negatively tilted
trough. There is enough subsidence and drying between these two
systems for some clearing this morning into the afternoon.
Temperatures will warm into the lower and middle 60s where
breaks occur. Eastern CT and LI should stay mostly cloudy and
cooler into the afternoon however as they are closest to the
influence of the coastal low.

As the upper low and vort max approach, low-level lapse rates
steepen with CAPES 250-500 J/KG. This results in the development of
showers and isolated thunderstorms this afternoon. The best chance
for this activity is across the western half of the region, away
from the subsidence left behind the coastal low. The environment
continues to support shallow convection with perhaps some gusty
winds and small hail. There are also hints at a weak surface
trough development which could enhance convergence.

Shower and isolated thunderstorm activity translates to the south
and east this evening, diminishing in coverage with loss of daytime
heating. Mostly cloudy skies persist through tonight as
moisture continues to wrap around the surface low off New
England.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Coastal low lingers off the New England coast on Monday with
anomalous H5 heights of around 1.5-2 standard deviations below
normal. Spokes of vorticity energy will rotated around the low.
Model time heights indicate sufficient moisture for mostly
cloudy skies for the first half of the day. A few light showers
cannot be ruled out across eastern LI and southeastern CT as
well. Clouds begin to diminish from west to east in the
afternoon as the low gradually moves further east. High
temperatures will continue below normal, with readings in the
lower and middle 60s for most locations and upper 60s in the NYC
metro.

Gusty NW winds 25-35 mph will also occur on Monday due to strong
pressure gradient between the offshore low and building high
pressure to the west.

The low continues moving further northeast Monday night with
high pressure building over the region. Mostly clear and dry
conditions expected with near seasonable low temperatures.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure along with deep layered ridging is then expected
to move into the region on Tuesday. Dry weather expected, and
with building heights aloft, highs will climb above normals. A
warm front then moves through Tuesday night into Wednesday
morning. However, no precipitation is expected with this front.

A much warmer period sets up for Wednesday and Thursday afternoons.
Both days may have 850mb temperatures in the 15-17C range, leading
to mid-upper 80s for highs for parts of the city, NE NJ and Lower
Hudson valley, ranging down to around 70 along the south-facing
coasts of eastern Long Island and SE CT. Reaching 90 degrees is
not out of the question on Thursday in the NYC/NJ metro, with
record highs possible. Expect some afternoon showers and
thunderstorms north and west of NYC Wednesday afternoon with
diurnal heating. A better chance of isolated/scattered
showers/TSTMs Thursday afternoon and evening is expected as a
pre- frontal trough develops out ahead of a cold front.

A cold front then passes through late Thursday night into Friday
morning with high pressure building in behind it. Will go with a dry
forecast with the frontal passage. The rest of Friday would also
then be dry with highs still above normal, but primarily in the
70s.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Deepening low pressure southeast of Montauk Point tracks
to the northeast today, moving east of the New England coast
this afternoon through tonight.

Conditions are variable across the forecast area with VFR
ceilings across the NYC metro terminals and west, while to the
east MVFR to IFR ceilings remain. MVFR ceilings will be briefly
possible across the western terminals until 12Z, however
confidence is low in this occurring. Conditions to the east will
be slow to improve to VFR, expected 13Z to 16Z.

Showers will be likely during the afternoon. There is a chance
of isolated thunderstorms mainly across the lower Hudson Valley,
northeastern New Jersey, the NYC metro, into western Long Island
and portions of southwestern Connecticut. Conditions are
expected to remain VFR, and may be briefly MVFR in the showers.

Winds will be N to NNW then back to NW to W this morning into
this afternoon. Gusts are expected to redevelop late in the
afternoon into the evening with gusts up to 25 KT through
tonight.

.OUTLOOK FOR 06Z Monday THROUGH THURSDAY...
.SUN NIGHT...VFR. NW gusts around 25 KT.
.MON...VFR. NW Gusts 25-35 KT.
.TUE...VFR.
.WED and THU...VFR. Isolated afternoon thunderstorms possible.

&&

.MARINE...
Winds are diminishing across the western waters as the low moves
to the east early this morning. Gales have ended west of Fire
Island inlet, so have replaced the warning with a small craft.
Gales remain likely through 10z for the remainder of the ocean
waters. Winds have dropped below small craft levels on the NY
Harbor and western Sound, so have cancelled the SCA here.
Elsewhere, a small craft advisory is in effect through 16z.

Winds will drop below SCA levels on all waters late this morning
into the afternoon. Seas will be slower to subside, so an SCA
will replace the Gale Warning on the ocean once it ends. SCA
conditions then return overnight with gusty NW winds behind low
pressure east of New England.

SCA conditions are expected to continue on Monday with seas around 5
ft on the ocean waters and gusts to 25-30kt on all the waters. A
few gale force gusts cannot be ruled out on the ocean Monday,
but duration is not expected to be long enough for any watch at
this time.

Sub-advisory conditions then prevail Monday night as
the pressure gradient over the region becomes more relaxed.
Tranquil conditions then for Tuesday as the high pressure ridge
shifts through the waters. A return SW flow follows on Wednesday
with the high pressure center out to sea, and conditions should
remain below advisory criteria.

&&

.HYDROLOGY...
Hydrologic impacts are not expected through Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for ANZ335-338.
     Small Craft Advisory until noon EDT today for ANZ330-340-345.
     Gale Warning until 6 AM EDT early this morning for ANZ350-353.
     Small Craft Advisory until 4 PM EDT this afternoon for ANZ355.

&&

SYNOPSIS...BC/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...BC/DS
AVIATION...MET
MARINE...BC/DS
HYDROLOGY...BC/DS
Hazardous weather outlook, May 14, 4:05 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Sun May 14 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-150815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
405 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-355-150815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-150815-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
405 AM EDT Sun May 14 2017

...GALE WARNING IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:22 AM EDTSmall Craft AdvisoryOKX27 hr
May 14, 3:27 PM EDTGale WatchOKX7 hr
May 14, 3:27 PM EDTGale WarningOKX27 hr
May 14, 4:28 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester47 min
May 14, 4:54 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more42 min
May 14, 4:57 PM EDTSpecial Marine WarningOKX2 hr
May 14, 5:02 PM EDTSpecial Marine WarningOKX58 min
May 14, 5:27 PM EDTSpecial Weather StatementOKXNassau33 min
May 14, 5:41 PM EDTSpecial Weather StatementOKXSuffolk49 min
May 14, 5:43 PM EDTSpecial Marine WarningOKX62 min

Nearby

Gale Warnings in New York, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.